Send to:

Choose Destination
See comment in PubMed Commons below
Int J Neuropsychopharmacol. 2013 Jul;16(6):1361-71. doi: 10.1017/S146114571200140X. Epub 2012 Dec 10.

Lipid raft integrity affects GABAA receptor, but not NMDA receptor modulation by psychopharmacological compounds.

Author information

  • 1Department of Psychiatry and Psychotherapy, University Regensburg, Regensburg, Germany.


Lipid rafts have been shown to play an important role for G-protein mediated signal transduction and the function of ligand-gated ion channels including their modulation by psychopharmacological compounds. In this study, we investigated the functional significance of the membrane distribution of NMDA and GABAA receptor subunits in relation to the accumulation of the tricyclic antidepressant desipramine (DMI) and the benzodiazepine diazepam (Diaz). In the presence of Triton X-100, which allowed proper separation of the lipid raft marker proteins caveolin-1 and flotillin-1 from the transferrin receptor, all receptor subunits were shifted to the non-raft fractions. In contrast, under detergent-free conditions, NMDA and GABAA receptor subunits were detected both in raft and non-raft fractions. Diaz was enriched in non-raft fractions without Triton X-100 in contrast to DMI, which preferentially accumulated in lipid rafts. Impairment of lipid raft integrity by methyl-β-cyclodextrine (MβCD)-induced cholesterol depletion did not change the inhibitory effect of DMI at the NMDA receptor, whereas it enhanced the potentiating effect of Diaz at the GABAA receptor at non-saturating concentrations of GABA. These results support the hypothesis that the interaction of benzodiazepines with the GABAA receptor likely occurs outside of lipid rafts while the antidepressant DMI acts on ionotropic receptors both within and outside these membrane microdomains.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk